Illinois, 2015

Hail in Illinois, June 29, 2015

June 29, 2015 · NWS DVN · 1 event in 1 county or zone

Scattered thunderstorms the evening of June 29, brought hail and gusty winds to portions of eastern Iowa and northwest Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Scattered thunderstorms the evening of June 29, brought hail and gusty winds to portions of eastern Iowa and northwest Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 29, 2:32 PM CST, 4 hours 46 minutes earlier.

Area forecast discussion, Jun 29, 2:32 PM CST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
332 PM CDT MON JUN 29 2015

.SYNOPSIS...
ISSUED AT 330 PM CDT MON JUN 29 2015

12Z UA ANALYSIS HAS AN INFERRED 850MB LOW NEAR KGYY WITH A TROF
EXTENDING INTO THE LOWER MISSISSIPPI VALLEY. A NICE VORT MAX WAS
APPROACHING THE INTERNATIONAL BORDER IN MANITOBA WHILE AN UPPER
LEVEL RIDGE WAS OVER THE ROCKIES. SATELLITE/RADAR DATA THROUGH MID
AFTERNOON SHOWS DIURNAL CONVECTION DEVELOPING ACROSS THE AREA WITH A
MORE SUBSTANTIAL CONVECTIVE COMPLEX ACROSS NORTHERN WISCONSIN.

18Z SFC DATA HAS A WEAK TROF MOVING THROUGH EASTERN IOWA WITH A WEAK
LOW OVER WESTERN INDIANA. DEW POINTS WERE IN THE 60S ACROSS THE
WESTERN GREAT LAKES INTO THE PLAINS.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 330 PM CDT MON JUN 29 2015

ISOLATED TO SCATTERED SHOWERS AND SOME THUNDERSTORMS WILL BE SEEN
ACROSS THE AREA THROUGH SUNSET. BRIEF DOWNPOURS ARE LIKELY FROM THE
STRONGER STORMS ALONG WITH POSSIBLY SOME SMALL HAIL.

AFTER SUNSET...THE DIURNAL CONVECTION WILL SLOWLY DISSIPATE BUT
QUESTIONS THEN TURN TO THE THUNDERSTORM COMPLEX ACROSS NORTHERN
WISCONSIN. TRENDS FROM THE RAP IS TO DEVELOP NEW CONVECTION IN
WESTERN MINNESOTA AND HAVE IT EVOLVE INTO A LOOSE LINE AND MOVE
THROUGH THE AREA OVERNIGHT. HOWEVER...SATELLITE TRENDS SHOW NO
DIURNAL CLOUD DEVELOPMENT IN THIS AREA. ONE POSSIBLE REASON IS THAT
SMOKE FROM THE FIRES IN ALASKA MAY HAVE SUPPRESSED TEMPERATURES.

REGARDLESS...THE APPROACHING UPPER LEVEL DISTURBANCE SHOULD MAINTAIN
THE THUNDERSTORM COMPLEX IN NORTHERN WISCONSIN AND POSSIBLY ALLOW
NEW DEVELOPMENT INTO EASTERN MINNESOTA. IF THIS OCCURS...THEN A
LOOSELY ORGANIZED LINE OF SHOWERS AND A FEW THUNDERSTORMS MAY SWEEP
THROUGH THE AREA BETWEEN 10 PM AND 4 AM. RAIN CHANCES SHOULD BE ON
THE DECREASE OVER THE NORTHWEST HALF OF THE AREA AFTER 4 AM.

WINDS WILL BE LIGHT AT TIMES TONIGHT SO THERE IS A POTENTIAL FOR
SOME PATCHY FOG TO DEVELOP IN SHELTERED LOW LYING AREAS.

ON TUESDAY THE BETTER RAIN CHANCES WILL BE OVER THE SOUTHEAST HALF
OF THE AREA. INTERESTINGLY...SEVERAL MODELS ARE SUGGESTING MUCH IF
NOT ALL OF THE AREA COULD BE DRY ON TUESDAY. THIS TREND WILL HAVE TO
BE WATCHED TO SEE IF A DRY DAY COULD BE SEEN ACROSS THE AREA.
    ..08..

.LONG TERM...(TUESDAY NIGHT THROUGH NEXT MONDAY)
ISSUED AT 330 PM CDT MON JUN 29 2015

TUESDAY NIGHT THROUGH FRIDAY...LATEST MREF OUTPUT SUGGESTS PATTERN
DE-AMPLIFICATION STARTS TO TAKE PLACE THIS PERIOD ACRS THE CONUS...
BUT BROADENING NORTHWESTERLIES ALOFT STILL WILL LOOK TO SHUTTLE A
WAVE DOWN ACRS THE PLAINS AND LOW TO MID MS RVR VALLEY TUE NIGHT
INTO WED. INTERESTING THAT BULK OF THE 12Z RUN MEDIUM RANGE
SOLUTIONS HAVE TRENDED WEST AND SOUTH WITH ELEVATED FORCING WING
THAT WOULD PRODUCE A SHIELD OF OVERRUNNING PRECIP/MCS-TYPE FEATURE
ALONG AND JUST OVER LOWER LEVEL BAROCLINIC RIBBON LATE TUE NIGHT
INTO WED. SO MUCH SO THAT THE SOUTHWESTERN THIRD OF THE CWA JUST
GETS CLIPPED BY THIS SYSTEM WITH SECONDARY RAINS OF A QUARTER OF AN
INCH TO A HALF INCH BY WED AFTERNOON...WHILE THE HEAVY RAINS FALL
ACRS SOUTHWESTERN IA INTO EAST CENTRAL MO. WILL START TO TREND THIS
WAY IN THE FCST GRIDS WITH THE MODEL CONSENSUS MAKING FOR SOME
CONFIDENCE. CLOUD COVER ODD THE SYSTEM AS WELL AS LIGHTER RAIN IN
THE SOUTHWEST WILL KEEP A LID ON TEMPS IN THE MID 70S TO NEAR 80 ON
WED. THE 12Z RUN GFS IS THEN MORE BULLISH ON WESTWARD EXTENSION AND
STRENGTH OF LLVL RIDGE COMPLEX JUTTING OUT WESTWARD FROM THE GRT LKS
TO THE UPPER MS RVR VALLEY...ENOUGH SO THAT IT MAINTAINS A DRY AND
BELOW NORMAL TEMP FCST THROUGH FRI NIGHT. THIS IN CONTRAST WITH THE
NEW 12Z RUN ECMWF WHICH STILL DIGS A SECONDARY SHORT WAVE DOWN ACRS
THE UPPER MIDWEST WITH ENOUGH ELEVATED THTA-E DRAW TO PRODUCE SCTRD
SHOWERS AND A FEW STORMS ACRS THE REGION THU NIGHT INTO FRI. FOR NOW
WILL GO DRY FOR THU...BUT THROW A NOD TO THE EURO WITH POPS THU
NIGHT INTO FRI. IF THE GFS IS RIGHT WITH NO PRECIP...WITH CLEAR
SKIES TEMPS WILL DIP WELL DOWN INTO THE 50S IN MOST OF THE AREA BY
FRI MORNING WITH FOG POSSIBLE.

SATURDAY THROUGH NEXT MONDAY...LONGER RANGE INDICATIONS AND HANDLING
THE PATTERN TRANSITION TO A MORE FLATTENED WESTERLY REGIME AND MAIN
UPPER JET STREAK MIGRATION TO SOUTHERN CANADA MAKE FOR SOME
UNCERTAINTY FOR THE UPCOMING HOLIDAY WEEKEND. BUT BOTH THE GFS AND
ECMWF ARE MAINLY DRY FOR MOST OF THE AREA SAT INTO SAT NIGHT. THE
GFS HANGS UP A BOUNDARY ACRS NORTHERN MO WHICH MAY ALLOW FOR SOME
DIURNALLY INDUCED ISOLATED TO SCTRD SHOWERS IN THE SOUTHERN CWA BY
LATE SAT AFTERNOON AND EVENING. THE EURO HAS LESS FOCUS BUT STILL
DEVELOPS POP-UP ISOLATED TO SCTRD SHOWERS/STORMS ACRS MOST OF THE
CWA/EXCEPT NW IL/ IN THE AFTERNOON BUOYANCY THAT BUILDS UP. MAY
KEEP THE FCST MAINLY DRY FOR NOW...HIGHS STILL A BIT BELOW NORMAL IN
THE UPPER 70S TO LOWER 80S. MORE PROGRESSIVE PATTERN WILL THEN LOOK
TO USHER A STRONGER WAVE ACRS THE U.S./CANADIAN BORDER REGION AND
INTO THE UPPER MIDWEST SOMETIME FROM LATE SUNDAY INTO NEXT MONDAY.
THE MEDIUM RANGE SOLUTIONS VARY IN TIMING AND EXTENT OF SOUTHERLY
DIG BY THIS FEATURE. FOR NOW WILL BUILD POPS BACK UP FOR SUNDAY
NIGHT INTO MONDAY...WITH PRE-SYSTEM WARM DRAW HELPING TEMPS GET BACK
TO MORE NORMAL LEVELS EARLIER IN THE DAY SUNDAY.      ..12..

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1235 PM CDT MON JUN 29 2015

LOCALIZED MVFR CONDITIONS AT KBRL WILL GIVE WAY TO VFR CONDITIONS
BY 20Z/29. OTHERWISE EXPECT VFR CONDITIONS THROUGH 06Z/30 WITH
ISOLATED TO SCATTERED SHRA/TSRA DEVELOPING DURING PEAK HEATING. IF
A SHRA/TSRA AFFECTS A TAF SITE THEN A BRIEF PERIOD OF MVFR/IFR
CONDITIONS IS POSSIBLE. AFT 06Z/30 VFR CONDITIONS ARE EXPECTED TO
CONTINUE. HOWEVER...WET GROUND AND LIGHT WINDS MAY ALLOW PATCHY
MVFR/IFR CONDITIONS IN FOG TO DEVELOP PRIOR TO SUNRISE TUESDAY.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...12
AVIATION...08
Hazardous weather outlook, Jun 29, 7:42 AM CST, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
842 AM CDT MON JUN 29 2015

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-301345-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
842 AM CDT MON JUN 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING MAY PRODUCE
SMALL HAIL AND GUSTY WINDS. IF TEMPERATURES WARM MORE THAN
EXPECTED THEN ISOLATED LARGE HAIL WOULD BE POSSIBLE IN EASTERN
IOWA...MAINLY NORTHWEST OF A DUBUQUE TO MARENGO LINE.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH
WEDNESDAY EVENING. THE THREAT FOR SEVERE WEATHER APPEARS LOW
WITH THESE STORMS. HOWEVER...THE STORMS WILL CONTAIN HEAVY
RAINFALL. THIS COULD BRING A THREAT OF FLASH FLOODING TO
PORTIONS OF SOUTHEAST IOWA...NORTHEAST MISSOURI AND WEST CENTRAL
ILLINOIS WHERE THE GROUND IS SATURATED FROM RECENT HEAVY RAINFALL.

ADDITIONAL CHANCES FOR THUNDERSTORMS WILL BE FOUND LATE WEEK.
THE POTENTIAL FOR SEVERE WEATHER WITH THESE STORMS APPEARS LOW AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY OR TONIGHT.

In the hours before

Special weather statement, Jun 29, 6:17 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
717 PM CDT MON JUN 29 2015

ILC195-300100-
WHITESIDE-
717 PM CDT MON JUN 29 2015

...A STRONG THUNDERSTORM WILL AFFECT WHITESIDE COUNTY...

AT 717 PM CDT...A STRONG THUNDERSTORM WAS OVER LYNDON...OR NEAR
MORRISON...MOVING SOUTH AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PROPHETSTOWN...TAMPICO...LYNDON...FENTON...ROUND GROVE...HAMILTON
CORNERS...DENROCK...PORTLAND CORNERS...LEON CORNERS AND SPRING HILL.

THIS INCLUDES INTERSTATE 88 BETWEEN MILE MARKERS 21 AND 32.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4158 9007 4177 9006 4181 8988 4159 8975
TIME...MOT...LOC 0017Z 344DEG 16KT 4173 8995

RP KINNEY
Special weather statement, Jun 29, 6:32 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
732 PM CDT MON JUN 29 2015

ILC161-IAC139-300115-
ROCK ISLAND-MUSCATINE-
732 PM CDT MON JUN 29 2015

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MUSCATINE AND ROCK
ISLAND COUNTIES...
...

AT 731 PM CDT...A STRONG THUNDERSTORM WAS OVER DURANT...MOVING
SOUTHEAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ROCK ISLAND...DURANT...WILTON...ANDALUSIA...MONTPELIER...FAIRPORT...
ILLINOIS CITY...EDGINGTON...BUFFALO PRAIRIE...STOCKTON...SWEETLAND
CENTER...PLEASANT PRAIRIE...NEW ERA...MIDWAY BEACH...WILDCAT DEN
STATE PARK AND LOUD THUNDER FOREST PRESERVE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4160 9100 4160 9082 4157 9078 4145 9079
      4145 9073 4146 9066 4142 9061 4133 9084
      4133 9093 4158 9105
TIME...MOT...LOC 0031Z 328DEG 20KT 4157 9093

RP KINNEY
Special weather statement, Jun 29, 6:40 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
740 PM CDT MON JUN 29 2015

IAC061-300130-
DUBUQUE-
740 PM CDT MON JUN 29 2015

...A STRONG THUNDERSTORM WILL AFFECT DUBUQUE COUNTY...

AT 740 PM CDT...A STRONG THUNDERSTORM WAS OVER CASSVILLE...OR 7 MILES
SOUTHEAST OF GUTTENBERG...MOVING SOUTH AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DUBUQUE...ASBURY...DYERSVILLE...EPWORTH...EAST DUBUQUE...FARLEY...
PEOSTA...NEW VIENNA...HOLY CROSS...LUXEMBURG...RICKARDSVILLE...
SHERRILL...CENTRALIA...SAGEVILLE...BALLTOWN...BANKSTON...DURANGO...
GRAF...OLD BALLTOWN AND WAUPETON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4264 9073 4254 9064 4251 9064 4248 9065
      4246 9062 4244 9057 4242 9056 4241 9054
      4232 9109 4258 9113 4265 9113 4265 9090
      4268 9089
TIME...MOT...LOC 0040Z 341DEG 28KT 4270 9102

RP KINNEY
Local storm report, Jun 29, 6:54 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
754 PM CDT MON JUN 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HEAVY RAIN       1 WNW MORRISON          41.81N 89.98W
06/29/2015  M0.75 INCH       WHITESIDE          IL   TRAINED SPOTTER

            RAINFALL IN 20 MINUTES

0744 PM     HAIL             1 WNW MORRISON          41.81N 89.98W
06/29/2015  E0.25 INCH       WHITESIDE          IL   TRAINED SPOTTER

&&

TAS
Special weather statement, Jun 29, 7:11 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
811 PM CDT MON JUN 29 2015

ILC161-300200-
ROCK ISLAND-
811 PM CDT MON JUN 29 2015

...A STRONG THUNDERSTORM WILL AFFECT THE QUAD CITIES...

AT 811 PM CDT...A STRONG THUNDERSTORM WAS OVER ROCK ISLAND...MOVING
SOUTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MOLINE...ROCK ISLAND...BETTENDORF...EAST MOLINE...MILAN...COAL
VALLEY...OAK GROVE...ROCK ISLAND ARSENAL...FRUITLAND...MOLINE
QUAD-CITY AIRPORT...COYNE CENTER...INDIAN BLUFF PARK AND BLACKHAWK
STATE PARK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 74 IN ILLINOIS BETWEEN MILE MARKERS 1 AND 8.
 INTERSTATE 280 BETWEEN MILE MARKERS 11 AND 18.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

LAT...LON 4146 9043 4133 9043 4133 9060 4146 9069
      4146 9065 4150 9060 4151 9059 4152 9057
      4152 9056 4153 9054 4152 9051 4152 9048
      4146 9041
TIME...MOT...LOC 0111Z 323DEG 17KT 4150 9061

RP KINNEY
Local storm report, Jun 29, 7:18 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
818 PM CDT MON JUN 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             WOODHULL                41.18N 90.32W
06/29/2015  M0.75 INCH       HENRY              IL   LAW ENFORCEMENT

            PENNY TO DIME SIZE HAIL AND LOTS OF IT.

&&

TAS

The radar

The Quad Cities radar (KDVN), 53 km away, was scanning. The volume nearest the first event began at 01:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Henry

When
June 29, 7:18 PM CST
Where
Henry County, Woodhull
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
41.180, -90.320

A large amount of penny size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589099.